Propylthiouracil-induced lupus-like or vasculitis syndrome


Tetikkurt C., Yuruyen M. , TETIKKURT S., Bayar N., Ozdemir I.

MULTIDISCIPLINARY RESPIRATORY MEDICINE, cilt.7, 2012 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 7
  • Basım Tarihi: 2012
  • Doi Numarası: 10.1186/2049-6958-7-14
  • Dergi Adı: MULTIDISCIPLINARY RESPIRATORY MEDICINE

Özet

A 27 year old female with Graves' disease presented with fever, exertional dyspnea and polyarthralgia. Erythema nodosum had occured three months earlier. The patient declared irregular use of propylthiouracil (PTU) for the last 8 months. Neutropenia and microscopic hematuria developed in the second week of admission. Chest X-ray showed inhomogenous pulmonary opacities, left pleural effusion and cardiomegaly. Computed tomography (CT) revealed multiple subpleural nodules, left pleural effusion, pericardial effusion, enlarged mediastinal and axillary lymph nodes. Bronchoalveolar lavage (BAL) cytology demonstrated hemosiderin laden macrophages. Histopathologic examination of the transbronchial biopsy specimen revealed a nonspecific inflammation. Serum was positive for ANA, P-ANCA, MPO-ANCA, PR3-ANCA and negative for anti-ds-DNA, C-ANCA, C3, C4 and anti-histone antibody. All symptoms resolved in two months after PTU withdrawal and starting steroid treatment. The same clinical manifestations recurred when the patient used PTU erronously one month after discharge. This is a case of PTU induced-autoimmune disease in whom the accurate distinction between drug-induced-lupus (DIL) and vasculitis was not possible due to the significant overlap of clinical and laboratory findings causing a significant diagnostic challenge for the chest physician.